Alert archive / Vermont / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 8, NWS Burlington, VT

July 8, 2003Franklin County, Orleans County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 8, 2003, 4:11 PM EDT for Franklin County, Orleans County, Vermont. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2003, 4:11 PM EDT (20:11 UTC)
Expired
Jul 8, 2003, 5:15 PM EDT
In force
64 min
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Franklin County, VT, Orleans County, VT

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

762 
WUUS51 KBTV 082011
SVRBTV
VTC011-019-082115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
410 PM EDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORLEANS COUNTY IN NORTHEAST VERMONT
  FRANKLIN COUNTY IN NORTHWEST VERMONT


* UNTIL 515 PM EDT

* AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF ENOSBURG FALLS...MOVING
  EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR MONTGOMERY CENTER...MONTGOMERY AROUND 420 PM EDT
  NEAR WESTFIELD...TROY AROUND 440 PM EDT
  NEAR COVENTRY...NEWPORT CENTER AROUND 500 PM EDT
  NEAR ORLEANS...NEWPORT AROUND 510 PM EDT

LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH THIS STORM.

WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED
BUILDING...AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNTIL THE STORMS HAVE PASSED.

$$

LAT...LON 4498 7284 4480 7285 4473 7202 4500 7200

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:05 PM EDT, 6 minutes earlier.

Area forecast discussion, Jul 8, 4:05 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
405 PM EDT TUE JUL 8 2003

SHORT TERM WX PROBLEM IS FRONTAL SYSTEM MOVG ACRS FA THRU THIS
EVENING. PLENTY OF INSTABILITY ACRS RGN ATTM. BUT DRIER AIR IS
ADVECTING INTO RGN AS WNDS BCM MORE WESTERLY. THIS COMBINED WITH VERY
DRY AIR IN MID LVLS AND LACK OF SIGNIFICANT LLVL MSTR CONVEREGENCE
APPEARS TO BE INHIBITING CONVECTION ACRS BTV CWA. STILL CHC ISOLD SVR
XTRM NRN VT NEXT COUPLE OF HRS...BUT STRONGEST STORMS WL BE LOCATED
ACRS SRN CANADA...WHERE BEST JET DYNAMICS LIE.

DRIER AIR WILL CONTINUE TO FILTER INTO FA OVERNIGHT ON NW WNDS AS
HIGH PRESSURE BLDS EAST FROM NORTH OF GRTLKS. ANY CHC SHRA/TSRA
WL BE OVER BY SHORTLY AFTER 00Z...THEN BCMG M/CLR OVRNGT. MAV MIN
TEMPS GENERALLY ACCEPTED...AS THEY CORRELATE WELL WITH DWPTS UPSTREAM
IN SRN ONT.

WED: SOME DISAGREEMENT IN MODELS REGARDING HOW FAR NORTH MSTR
ASSOCD WITH SHRTWV/SFC LOW MOVG EAST FROM OH VLY WL LIFT. HAVE
LEANED TOWARDS ETA SOLUTION...WHICH IS MORE IN LINE WITH PREVIOUS
THINKING. THIS SCENARIO KEEPS SYSTEM AND ITS ASSOCD MSTR SUPPRESSED
WELL TO SOUTH OF FA.

WED NITE/THURS: WE RMN UNDER INFLUENCE OF HIGH PRESSURE DURING THIS
PERIOD WITH DRY CONDITIONS AND CLR TO P/C SKIES.

EXTENDED: HAVE MADE VERY FEW CHANGES TO GRIDS OR FCST REGARDING
THE EVENT EXPECTED LATE THURS NITE INTO FRI NITE. MODELS DIFFER ON
TRACK OF SFC LOW...WHICH MAY AFFECT TEMPS A BIT AND ALSO THE
CONVECTIVE POTENTIAL...BUT THEY ARE SIMILAR WITH REAGRDS TO ONSET AND
ENDING TIME OF PCPN. DRIER AIR MOVES IN SATURDAY. AFTER THAT...A
SERIES OF WEAK SYSTEMS WL AFFECT RGN LATER IN WEEKEND THRU EARLY NEXT
WEEK. HAVE GONE WITH LOW CHC SHWRS EACH DAY.

.BTV...NONE.

RJS
Hazardous weather outlook, Jul 8, 4:20 AM EDT, 11 hours 51 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-081015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
420 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 8, 10:46 AM EDT, 5 hours 25 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-082100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
1046 AM EDT TUE JUL 8 2003

...STRONG THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN NEW YORK AND
VERMONT THIS AFTERNOON...ESPECIALLY NEAR THE CANADIAN BORDER...

A COLD FRONT WILL REACH THE ST LAWRENCE VALLEY EARLY THIS AFTERNOON
AND RACE SOUTHEASTWARD...REACHING THE UPPER CONNECTICUT VALLEY BY
EVENING.  A NARROW LINE OF THUNDERSTORMS...SOME WITH POSSIBLE
DAMAGING WINDS...MAY ACCOMPANY THE FRONT.  AT THIS TIME...AREAS
WITHIN 50 MILES OF THE CANADIAN BORDER APPEAR MOST THREATENED.

EMERGENCY MANAGEMENT...LAW ENFORCEMENT...WEATHER SPOTTERS...AND
THOSE INVOLVED IN BOATING OR OTHER OUTDOOR ACTIVITIES...SHOULD
MONITOR THE WEATHER...AND BE READY TO TAKE ACTION IF SEVERE WEATHER
THREATENS LATER TODAY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO...
OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND UPDATED
FORECASTS.

BELL

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:13 PM EDTSevere Thunderstorm WarningBTVEssex62 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.